Progesterone & side effects

by Karis
(Australia)

I have just started on natural progesterone and have had a not so positive reaction. Firstly, I woke with a foggy head after a sleepless night and am now suffering abdominal cramps similar to menstrual cramps.

I am using a quarter teaspoon each night. Is this a normal reaction when first using the cream?

Comments for Progesterone & side effects

Click here to add your own comments

Oct 08, 2009
Progesterone & side effects
by: Wray

Hi Karis, Unfortunately this happens to many women, it's caused by excess oestrogen. You must be using a cream other than Natpro, as I would never recommend a dose as low as a quarter teaspoon once a day. Even with the high strength that Natpro is, I recommend no less than a third teaspoon, split am and pm.

To be effective progesterone should be used at levels between 100-200mg/day, please try to increase the amount you use. And please use it twice a day, the level drops too far if not. You might like to see this web page on excess oestrogen. Take care, Wray

Oct 31, 2009
DUB
by: joy

Help, I'm 51 and have no health issues whatsoever. I've been bleeding heavy for 6 days with clots at beginning of cycle. Dr sent me for a blood test results are not back yet. Been reading up on this issue. Am I lacking progesterone?

Can anyone help me out there?

Nov 23, 2009
Side effects
by: gail FRANCE

I too have had terrible headaches and pain and cramps in my stomach since applying Natpro five days ago. I am continuing to persevere and will let you know how it is going in a weeks time.

Dec 19, 2009
Can progesterone cause candida?
by: KJ

Hi Wray, I have been using progesterone cream for 3 months now non stop & have developed candida for the first time in 10 years.Could progesterone be the cause and if so should I cut back on the amount? I am using around 200mg per day? Many thanks,
KJ from OZ.

Feb 25, 2010
DUB
by: Wray

Hi Joy. You're going through peri-menopause which can be a hectic time, you're so lucky not to have any of the other issues many of us face. The heavy bleeding and clots don't surprise me, it's quite normal for this time. Incidentally 51 is the average age of menopause. Your periods from now on will become more erratic, sometimes flooding, sometimes spotting, please see this web page. Progesterone does help heavy bleeding, but it cannot regulate the cycle once in peri-menopause, as it can during the reproductive years. Take care, Wray

Feb 25, 2010
Can anyone help me out there?
by: Wray

Hi Gail. I wish this didn't happen, but it does in some women, not all thank heavens. Please see this web page as it explains in detail what's happening. Take care, Wray

Feb 25, 2010
Can progesterone cause candida?
by: Wray

Hi KJ. Apologies for the late reply, I can't keep up with the questions coming in! Progesterone doesn't cause candida, the opposite in fact. Please see these papers...
Paper 1
Paper 2
Paper 3
Paper 4

Candida is an oestrogen dependant organism, high oestrogen will stimulate it. Are you going through any stress now, as this drops progesterone levels? I see you are using a good amount of progesterone, try using some in your vagina too. Looking back, were you eating foods high in sugar, ie sweet fruits, root or fruit veggies, grains and any starchy foods? As these can exacerbate candida. Take care, Wray

Aug 09, 2010
side effects or adverse reaction?
by: Linda

Dear Wray, thank you for answering all our questions! Really nice of you!! I'm 42 yrs old and I recently have been diagnosed with uterine fibroids and fibrocystic breast disease. I did some research and decided to check my hormones with an alternative dr. According to ZRT saliva testing I was in range with estrogen but low (31L) on progesterone. Now Im on 1 ml 3% bioidentical progesterone cream once a day 14-27.

Day 1 and 2 I thought I was going to die. My heart rate was 95, very dizzy, lethargic and could hardly stand on my legs. Day 3 thru today day 5 I'm ok but not feeling great, bloated, my breast seem worse (hard and lumpy) and not a lot of energy. What is it? Am I reacting wrong on it? should I stop? The alt dr said she never heard of that...? Could you tell me what I should do? Stop, lower dosage? I am so focused on having the uterine fibroids shrink, I really don't want to quit...already. Thanks again!!

Aug 12, 2010
side effects or adverse reaction?
by: Wray

Hi Linda It seems you've written two queries, as the name's the same and the query too! So I will give the same reply for both in the hopes you get one of them. Both fibroids and fibrocystic breasts indicate high oestrogen, low progesterone. Please see this web page for more info on Fibroids. Please see the following papers for info on breast cysts here, here and here. You don't give the result for the oestrogen, and you say it's in range, but what is the ratio between the two hormones? This is far more critical than the actual amount of each. 1ml of a 3% cream means you are getting 30mg progesterone per day, this is far too low. It will merely stimulate and keep stimulating oestrogen, hence your adverse symptoms. Please this page for more info on Oestrogen Dominance. This often occurs when first using progesterone, especially if the ratio between the two hormones is out. To feel well progesterone must be the dominant hormone with a ratio well over 300:1, better still if it's 600:1 or higher. I've found between 100-200mg/day progesterone is needed to resolve symptoms, it should always be used a minimum of twice a day too, as progesterone levels drop after about 13 hrs. It should never be used as a 'dose', but entirely dependant on symptoms. The more severe, the more is needed. Try rubbing the cream on your breasts, it does help. For more info on using progesterone, please see How to use progesterone cream. But as you are 42 and possibly in the beginning stages of P-M please see this page on Peri-menopause. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...